Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 175, NWS Wichita, KS

August 16, 1997McPherson County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 1997, 11:27 PM CDT for McPherson County, Marion County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 1997, 11:27 PM CDT (04:27 UTC)
Expired
Aug 17, 1997, 12:30 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:25 AM CDTThunderstorm Wind 52Moundridge, KSPOWERLINES DOWNED.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4616 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 170430 RRA
SVRICT
KSC113-115-170530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1127 PM CDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  MARION COUNTY - SOUTH CENTRAL KANSAS
  MCPHERSON COUNTY - CENTRAL KANSAS

* UNTIL 1230 AM CDT
 
* SOME TOWNS AFFECTED
    MCPHERSON
    HILLSBORO

* AT 1125 PH RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  15 MILES WEST OF MCPHERSON TO 35 MILES EAST OF MCPHERSON NEAR
  LINCOLNVILLE.  THE STORMS ARE MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:42 PM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 2:42 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SAT AUG 16 1997

.SHORT TERM...

VERY INTERESTING SCENARIO SETTING UP THIS EVENING AND TONIGHT.
MAIN FORECAST CONCERN IS WHETHER MCS WILL DEVELOP AND MOVE ACROSS
CWFA TONIGHT. LATEST SFC ANALYSIS SHOWS A STATIONARY FRONT ACROSS
CENTRAL KS...WITH LOW TO MID 70S DEWPTS SURGING NORTH INTO THE
FRONT ON 10 TO 20 KT SFC FLOW. MODIFIED SOUNDINGS ARE INDICATING
CAPES OF AOA 4000 J/KG...BUT CAP IS STILL HOLDING. IN ADDITION...
WIND PROFILERS ARE SHOWING A SHORTWAVE ACROSS THE OK/TX PANHANDLES.
EXPECT APPROACHING DYNAMICS/LIFT TO ERODE CAP TONIGHT.

MESOSCALE SETUP APPEARS FAVORABLE FOR AN MCS ACROSS MAINLY ERN KS
TONIGHT. WITH DEEP CONVECTIVE INDICIES NR 60...ONCE TSTMS FIRE THEY
SHOULD HAVE NO PROBLEM ORGANIZING. MAIN PROBLEM IS WHEN AND WHERE.
ON THE FIRST ACCORD...LOOKS AS THOUGH THE GREATEST INSTABILITY IS
OVR THE ERN 1/2 OF THE FA. MEANWHILE...THE SAME AREA SEES LOW LEVEL
THETA-E ADVECTION...PVA...APPROACH OF NM THERMAL TROF...AND
DECENT VEERING PROFILE. THEREFORE...WILL GIVE HIGHEST POPS
TO ERN ZONES. EXPECT TO SEE STORMS FIRE MAINLY AFTER DARK AS
850 MB JET PICKS UP. SVR TSTMS ALSO APPEAR POSSIBLE....WITH
DAMAGING WINDS THE PRIMARY THREAT AS IT MOVES SE ALONG THE THCKNESS
LINES.

GENERALLY LIKED THE ETA FOR THE SHORT TERM PERIOD AS IT INITIALIZED
BEST AND MAINTAINED THE BEST SOLUTION AT 18Z.

DAVIS

.LONG TERM...

WILL LEAN TOWARD ETA FOR SOLUTION FOR SUNDAY AND MONDAY FRONT
CONTINUES ITS SLOW TREK THROUGH KANSAS.  IT WILL MOVE OUT OF THE
STATE LATE SUNDAY AFTERNOON.  WILL CONTINUE POPS TIL MID-MORNING
ACROSS CENTRAL AND SOUTHCENTRAL KANSAS UNTIL FRONT PASSES AREA
BECAUSE ANY LINGERING RW-.  WILL KEEP POPS IN SE KS ALL DAY WITH
MOISTURE AHEAD OF FRONT COMBINED WITH CONVERGENCE ALONG FRONT.
SHORTWAVE WILL BE MOVING INTO MO DURING THE DAY ON SUNDAY SO MUCH OF
THE ENERGY WILL BE OUT OF AREA.  FRONT WILL BE IN NORTHERN OKLAHOMA
SUNDAY NIGHT AND BECOME STATIONARY.  FRONT WILL DRIFT BACK NORTH LATE
MONDAY BUT WILL KEEP POPS OUT OF ALL ZONES SUNDAY NIGHT AND MONDAY.
WILL GO NEAR GUIDANCE FOR TEMPS.

STEWART

ICT   72  90  68  89 /  30  30  10   0
HUT   71  89  67  88 /  30  30  10   0
EWK   68  88  66  87 /  30  30  10   0
EQA   70  90  67  88 /  30  30  10   0
WLD   72  91  68  88 /  30  30  10   0
RSL   66  85  64  86 /  20  30   0   0
GBD   66  86  65  86 /  20  30   0   0
SLN   67  87  66  87 /  30  30   0   0
MPR   67  86  66  87 /  40  30   0   0
CFV   72  88  67  87 /  40  40  10  10
CNU   70  88  67  86 /  50  40  10  10
K88   70  87  66  86 /  40  40  10  10

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth59 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth63 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTSaline63 min
Aug 17, 12:49 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice61 min
Aug 17, 1:14 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick61 min
Aug 17, 4:26 AM CDTSevere Thunderstorm WarningICTRussell49 min
Aug 17, 5:18 AM CDTSevere Thunderstorm WarningICTReno47 min
Aug 17, 5:34 AM CDTSevere Thunderstorm WarningICTMcPherson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.